Kansas, 2013

Hail in Kansas, July 22, 2013

July 22, 2013 · NWS TOP · 3 events in 1 county or zone

On the afternoon of July 22, 2013 an isolated thunderstorm moved into Washington county and produced up to half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of July 22, 2013 an isolated thunderstorm moved into Washington county and produced up to half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 12:07 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 12:07 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
107 PM CDT MON JUL 22 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 322 AM CDT MON JUL 22 2013

RECENT IR SATELLITE AND RADAR TRENDS SHOWING CONVECTION MOVING
SOUTHEAST ACROSS WEST CENTRAL NE WITH OTHER ISOLATED ELEVATED
CONVECTION DEVELOPING ACROSS SOUTHCENTRAL/SOUTHEAST KANSAS INTO
SOUTHWEST MO WITHIN AXIS OF STRONGER WARM AIR/MOISTURE ADVECTION
AND CONVERGENCE. EXPECT A GRADUAL WEAKENING TREND TO THE NE
CONVECTION AS IT ADVANCES INTO/TOWARDS NORTH CENTRAL CWA COUNTIES...
SO WILL MAINTAIN A DRY FCST FOR NOW IN THAT AREA. ACROSS THE
SOUTHERN PORTIONS OF THE CWA IN EAST COUNTIES...ISOLATED
THUNDERSTORMS EXPECTED FOR A FEW HOURS ACROSS AREAS SOUTH OF I 35
BEFORE VEERING FLOW FOCUSES CONVECTION MORE SOUTH AND EAST OF THE
SOUTHERN CWA BY SUNRISE.

WITH CONVECTION AND CLOUDS DECREASING THROUGH THE MORNING
HOURS...STRONG HEATING EXPECTED TO OCCUR. CAPPING EXPECTED TO HOLD
THROUGH LATE NOON...BUT WITH THE STRONG HEATING...MIXING EXPECTED TO
NEAR 750MB AND EROSION OF ANY CAPPING COULD ALLOW FOR ISOLATED
CONVECTION TO DEVELOP SO WILL MAINTAIN A SLIGHT CHANCE POP.
TEMPERATURES STILL EXPECTED TO SOAR INTO 95 TO 100 DEGREE RANGE WITH
THE NEAR CENTURY MARK READINGS IN JUNCTION CITY/ABILENE TO SALINA
CORRIDOR AS SFC WINDS VEER MORE SOUTHWESTERLY. THE LATE
AFTERNOON/EVENING FOCUS WILL BE STRONG TO SEVERE THUNDERSTORMS
EXPECTED TO DEVELOP NEAR AND AHEAD OF THE FRONT EDGING SOUTHWARD
INTO THE NORTHERN CWA LATE IN THE AFTERNOON. CONVERGENCE WILL NOT
ONLY INCREASE THROUGH LATE AFTERNOON BUT MAINTAIN ITSELF INTO THE
EVENING WITHIN AREA OF VERY HIGH CAPE AND 35 TO 40 KTS OF SHEAR.
WITH HIGH CAPES AND DEEP MIXING...STRONG WINDS WILL BE THE BIGGEST
SEVERE WEATHER CONCERNS WITH THE STRONGER STORMS. THIS SHOULD
SUPPORT AT LEAST SCATTERED CONVECTION THAT SHOULD GRADUALLY CONGEAL
AND MOVES SOUTHEASTWARD...MAINLY AFFECTING THE CWA IN THE 7 PM TO 3
AM TIMEFRAME BEFORE EXITING THE CWA LATER IN THE NIGHT. WILL
MAINTAIN HIGHEST POPS THROUGH THIS TIMEFRAME. LOWS IN THE LOWER 70S
STILL LOOK ON TRACK FOR TONIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 322 AM CDT MON JUL 22 2013

TUESDAY THROUGH SUNDAY...A LONGER WAVE LENGTH UPPER LEVEL TROUGH
WILL CONTINUE ACROSS THE EAST CENTRAL CONUS...WHILE A LONGER WAVE
LENGTH RIDGE AXIS CONTINUES ACROSS THE WESTERN CONUS.
THEREFORE...THE CENTRAL PLAINS WILL CONTINUE TO BE UNDER
NORTHWESTERLY FLOW AT MID AND UPPER LEVEL OF THE ATMOSPHERE.

A SERIES OF SHORTER WAVE LENGTH UPPER TROUGHS WILL ROUND THE WESTERN
CONUS H5 RIDGE AND DIG SOUTHEAST ACROSS THE CENTRAL PLAINS. THE
MODELS WILL HAVE DIFFICULTIES IN PREDICTING TIMING...LOCATION AND
INTENSITY OF THESE H5 TROUGHS.

THE GFS...ECMWF AND GEM MODELS SHOW UPSLOPE CONVECTION DEVELOPING
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS EVOLVING INTO AN
MCS OR COMPLEX OF THUNDERSTORMS THAT ARE PROGGED TO MOVE SOUTHEAST
ACROSS THE CENTRAL PLAINS. THE EXACT LOCATION OF AN EVOLVING MCS ON
CENTRAL HIGH PLAINS...TIMING...AND THE ENVIRONMENT FOR MCS
MAINTENANCE WILL ALMOST BE A DAILY MESOSCALE FORECAST.

DURING THE LATE AFTERNOON AND EARLY EVENING ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS ACROSS THE CWA...ESPECIALLY IF ANY MINOR H5
TROUGHS...MCV'S ARE TIMED TO ENHANCE ASCENT...OR LEFTOVER OUTFLOW
BOUNDARIES CAN AID IN SFC CONVERGENCE DURING MAXIMUM SURFACE
HEATING.

AFTERNOON HIGHS WILL SLOWLY COOL AS OUTFLOW BOUNDARIES OR WEAK
FRONTS PASS SOUTHWARD ACROSS THE CWA. ALSO CLOUD COVER LEFT OVER
FROM DEPARTING STORM COMPLEXES MAY LIMIT HIGH TEMPERATURES ON SOME
DAYS. I HAVE THE WARMEST HIGH TEMPERATURES OCCURING ON TUESDAY WITH
UPPER 80S TO LOWER 90S ACROSS MUCH OF THE CWA AND GIVEN DEEPER
MOISTURE IN PLACE...HEAT INDICES MAY RISE TO AROUND OR SLIGHTLY
ABOVE 100 DEGREES ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE
CWA. AFTERNOON HIGHS WILL GRADUALLY COOL INTO THE MID 80S THROUGH
LATE WEEK AND THROUGH THE WEEKEND...ESPECIALLY IF WE DO SEE MULTIPLE
EARLY MORNING MCS'S MOVE SOUTHEAST ACROSS EASTERN KS OR EASTERN NE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 100 PM CDT MON JUL 22 2013

HAVE STARTED WITH VCTS AND TEMPO WINDS AT MHK TO ACCOUNT FOR
CURRENT CONVECTION TO THE SOUTH. WILL REINTRODUCE AROUND 0Z WHEN
NEXT CHANCE MOVES IN. WILL KEEP OUT OF TOP/FOE THINKING THE MCV
WILL TAKE THE STORMS JUST TO THE SOUTH OF TOWN...BUT MAY HAVE TO
AMEND FOR WINDS IF NOT NEARBY THUNDER IF TREND SHIFTS NORTHWARD.
STILL THINK BROKEN LINE OR STORMS ALONG THE FRONT THIS EVENING
WILL MOVE THROUGH BUT NOT CONFIDENT ENOUGH TO ADD TO TAF ATTM. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...63
LONG TERM...GARGAN
AVIATION...67
Hazardous weather outlook, Jul 22, 2:33 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT MON JUL 22 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-230845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 AM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON
AND EVENING. THESE STORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS
THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

HEAT INDICES MAY APPROACH 105 DEGREES THIS AFTERNOON ACROSS
PORTIONS OF EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALTHOUGH PERIODIC CHANCES FOR MORE THUNDERSTORMS WILL EXIST
THROUGH THE REMAINDER OF THE WEEK...TUESDAY NIGHT AND THURSDAY
NIGHT ARE THE MOST PROBABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 22, 11:04 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT MON JUL 22 2013

KSZ035-036-221730-
DICKINSON-GEARY-
1204 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND
WESTERN GEARY COUNTIES...

THROUGH 1230 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTHEASTERN DICKINSON AND WESTERN GEARY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH AND
TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CHAPMAN...FORT RILEY AIRFIELD...GRANDVIEW PLAZA AND JUNCTION CITY.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 282 AND 303 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3914 9709 3913 9696 3914 9696 3913 9683
      3910 9685 3909 9685 3909 9675 3908 9674
      3909 9672 3887 9686 3899 9716
TIME...MOT...LOC 1704Z 286DEG 16KT 3906 9703
Special weather statement, Jul 22, 11:28 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT MON JUL 22 2013

KSZ022-035>037-221800-
DICKINSON-GEARY-MORRIS-RILEY-
1228 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY...NORTH
CENTRAL MORRIS...NORTHEASTERN DICKINSON AND GEARY COUNTIES...

THROUGH 100 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST
AT 20 MPH ACROSS PORTIONS OF SOUTH CENTRAL RILEY...NORTH CENTRAL
MORRIS...NORTHEASTERN DICKINSON AND GEARY COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE SOUTHERN MILFORD
LAKE...JUNCTION CITY...GRANDVIEW PLAZA...FORT RILEY AIRFIELD...OGDEN
AND DWIGHT. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 284
AND 315 COULD ALSO BE AFFECTED.

&&

LAT...LON 3907 9650 3878 9661 3898 9707 3916 9692
TIME...MOT...LOC 1727Z 295DEG 19KT 3905 9691
Special weather statement, Jul 22, 11:59 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1259 PM CDT MON JUL 22 2013

KSZ022-036>038-221830-
GEARY-MORRIS-RILEY-WABAUNSEE-
1259 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHEASTERN
MORRIS...SOUTHEASTERN GEARY AND WEST CENTRAL WABAUNSEE COUNTIES...

THROUGH 130 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 20
MPH ACROSS PORTIONS OF SOUTHEASTERN RILEY...NORTHEASTERN
MORRIS...SOUTHEASTERN GEARY AND WEST CENTRAL WABAUNSEE COUNTIES. THE
PUBLIC REPORTED THIS STORM WAS PRODUCING PEA SIZE HAIL AND HEAVY
RAIN. WIND GUSTS OF 40 TO 50 MPH ARE ALSO POSSIBLE WITH THESE
STORMS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALTA
VISTA...VOLLAND AND ALMA. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 305 AND 328 COULD ALSO BE AFFECTED.

&&

LAT...LON 3908 9625 3876 9642 3896 9679 3916 9664
TIME...MOT...LOC 1758Z 286DEG 15KT 3903 9658

The radar

The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
July 22, 2:13 PM CST to 2:14 PM CST
Where
Washington County, 2.97 mi SE of Emmons
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -96.960

Hail, Washington

When
July 22, 2:13 PM CST to 2:15 PM CST
Where
Washington County, 2.12 mi E of Emmons
Measured
1.5 in hail
Reported by
Public
Coordinates
39.850, -96.960

Hail, Washington

When
July 22, 2:31 PM CST to 2:33 PM CST
Where
Washington County, 2.97 mi SE of Emmons
Measured
1.5 in hail
Reported by
Public
Coordinates
39.820, -96.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458331, 458332, 458333.